Title：Intravenous melatonin abuse leading to recurrent aortic valve endocarditis: a case report and discussion
Author name：Mark B. Warren,corresponding author Jonathan Stabler, and Melissa M. Hagman
【 Abstract】 Background Reports of inappropriate medication use are widespread. There is a growing literature detailing abuse of drugs not typically thought to have high abuse liability. Melatonin is considered to be generally safe and is categorized by the Food and Drug Administration as a nutritional supplement. There are no known reports of intravenous melatonin abuse in the medical literature.Case presentation The authors report a case of a patient injecting melatonin with euphoric and then sedative effects leading to two episodes of infective endocarditis culminating in aortic valve replacement.Conclusion Infective endocarditis continues to be a major potential complication of intravenous drug abuse. The proliferation of novel street drugs, resurgence in the use of older drugs and ongoing abuse of medications warrant continued research and vigilance in treating substance use disorders and attendant medical complications.